Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Bismarck, ND

June 19, 2021Dunn County, North Dakota

NWS Bismarck, ND issued this special weather statement at Jun 19, 2021, 9:29 PM MDT for Dunn County, North Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2021, 9:29 PM MDT (03:29 UTC)
Expired
Jun 19, 2021, 10:00 PM MDT
In force
31 min
Issued by
NWS Bismarck, ND

County Dunn County, ND

The radar

The Bismarck radar (KBIS), 138 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2641 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WWUS83 KBIS 200329
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
1029 PM CDT Sat Jun 19 2021
 
NDZ018-019-200400-
Mercer ND-Dunn ND-
1029 PM CDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DUNN AND NORTHWESTERN
MERCER COUNTIES UNTIL 1100 PM CDT/1000 PM MDT/...

At 1029 PM CDT/929 PM MDT/, strong thunderstorms were located along a
line extending from 7 miles north of Dunn Center to 7 miles southwest
of Manning. Movement was east at 35 mph.

Penny size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Killdeer, Halliday, Dunn Center, Dodge, Manning, Marshall, Twin
Buttes and Hirschville.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4753 10203 4725 10216 4701 10236 4701 10267
      4718 10302 4756 10263
TIME...MOT...LOC 0329Z 276DEG 32KT 4747 10261 4717 10291 

$$

HEINERT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jun 19, 8:18 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 19, 8:18 PM MDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
918 PM CDT Sat Jun 19 2021

.UPDATE...
Issued at 917 PM CDT Sat Jun 19 2021

Overall the forecast remains on track. Showers and storms are
beginning to increase in coverage as the evening wears on, with
some very small hail being reported with the strongest cells so
far. Small hail will continue to be possible with the strongest
storms moving forward, with gusty winds most likely being found
as isolated/scattered activity congeals into clusters. Severe
weather is looking increasingly unlikely, but a few wind gusts to
near 60 mph is not off the table.

UPDATE Issued at 611 PM CDT Sat Jun 19 2021

A few isolated showers and storms have begun to develop across far
southeastern MT into southwestern ND. Despite marginal instability
and moisture, there appears to be enough deep layer forcing and
shear for convection with the approaching cold front and mid-
level trough given the relatively steep lapse rates in place.
Given the parameters in place, CAMs are going to be relatively
unreliable with the activity this evening into tonight. However,
they do hint at one or more clusters of storms developing over
time as the front moves east, which seems like the most likely
scenario. Strong to marginally severe storms will be possible with
any isolated activity within the next couple of hours across the
southwest, as well with any clusters of storms that develop and
trek east overnight. With that being said, widespread severe
weather is not expected.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 317 PM CDT Sat Jun 19 2021

The main concern for the short term period is a chance of strong to
severe thunderstorms mainly over western North Dakota late this
afternoon into tonight.

Flow aloft over the Northern Plains is quasi-zonal early this
afternoon as a mid level shortwave ejects off the Northern Rockies
in advance of an upper level jet streak. Surface high pressure has
shifted into the Red River Valley while a low sits over eastern
Wyoming, with an inverted trough sharpening into eastern Montana.
The approaching shortwave will force the strengthening of a W-E
oriented baroclinic zone near the southern Saskatchewan border later
this afternoon and drive it southward this evening. The resultant
areas of low level frontogenesis, as well the surface convergence
along the inverted trough, could provide enough forcing for
convective initiation along the ND/MT border by the early evening.
Showers and thunderstorms should then become more widespread with
the arrival of the shortwave later this evening and track eastward
across the state through the night.

There is some uncertainty regarding the evolution and intensity of
convection through the evening due to mixed signals in several
forecast parameters. Guidance has shown varying degrees of CAPE and
CIN, but there is consensus that the greatest amount of CAPE (as
high as 1500 J/kg) will be located over southwest North Dakota. The
likely presence of surface-based CIN per model sounding analysis
introduces uncertainty on whether storms will be able to initiate
prior to the arrival of the deep layer forcing, and also whether
they would be rooted in the boundary layer or elevated. Think that
elevated storms would be more probable farther north due to poleward
decreasing MLCAPE and frontogenetical processes located closer to
the top of the boundary layer. Surface-based convection appears
slightly favored farther south, at least initially, where the
inverted surface trough could be the main forcing mechanism in the
presence of slowly falling heights aloft. However, with possible
initiation not expected until around 23Z, and possibly occurring
over far eastern Montana, the window of opportunity for surface-
based storms appears to only be 2 to 3 hours at most before
decoupling of the boundary layer commences.

Regardless of whether convection is elevated or rooted in the
boundary layer, favorable hodographs/shear profiles with 0-6 km bulk
shear around 50 kts will support a severe threat for any storm that
can ingest at least a few hundred J/kg CAPE. This threat should
mainly be focused over the southern two thirds of western North
Dakota, where shear vector orientation to the inverted trough and
weaker deep layer forcing are more favorable for discrete
supercells, and instability is greater. The main expected hazard is
large hail. Damaging winds are possible given inverted-v soundings
and around 30 kts of 0-3 km bulk shear, but DCAPE is rather
unimpressive. If convection develops and remains surface-based
longer than expected, increasing low level shear/SRH and lowering
LCLs could result in a brief, localized tornado threat near the I-94
corridor around 01-04Z. But this threat carries a very low
probability overall, and is highly conditional based on several
parameters needing to align. The overall severe threat should
diminish with time as eastward propagating convection encounters
lower instability, but downstream shear will remain on the higher
end of the spectrum.

The larger complex of showers and storms should exit most of western
and central North Dakota by late Sunday morning as an initial surge
of cooler air advects in from the north. Breezy, if not windy
conditions are expected Sunday with highs only reaching the mid 60s
to lower 70s. Cyclonic flow aloft and diurnal heating may result in
isolated to scattered afternoon showers ahead of a secondary cold
front moving down from Canada.

.LONG TERM...(Sunday night through Saturday)
Issued at 317 PM CDT Sat Jun 19 2021

Surface high pressure is forecast to build over the Northern High
Plains Sunday night as flow aloft remains cyclonic. This could
result in chilly temperatures, especially if clouds are not present.
The NBM advertises lows around 40 to 45 for most areas, but the
typical cold spots from Beulah-Hazen to Hettinger could see
temperatures fall into the upper or even mid 30s if radiational
cooling can be maximized. This area will need to be monitored for a
patchy frost potential Sunday night into Monday morning.

Flow over the Northern Plains is forecast to remain cyclonic
through Tuesday as the surface high shifts south and eastward.
Deterministic models suggest streaks of cyclonic shear vorticity
crossing the region Monday night, but guidance is failing to
generate any precipitation in response, probably due to a lack of
low level moisture and weak mid level lapse rates. Slowly rising
heights over time will allow high temperatures to climb back to
near average by Tuesday. But Monday will be seasonably cool, with
highs once again limited to the mid 60s to lower 70s.

Model consensus favors a mid-week transition to zonal flow aloft
with a transient thermal ridge on Wednesday before swinging a deeper
shortwave into the Upper Midwest by next weekend. Widespread highs
in the 90s are possible on Wednesday, which could be followed by a
slow cooling trend. There is large ensemble spread on whether the
mid to late week pattern will bring shower and thunderstorm chances
to the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 917 PM CDT Sat Jun 19 2021

Showers and thunderstorms are becoming more widespread across
western North Dakota, and are expected to continue to track
eastward across the state through the night. The strongest storms
may produce erratic wind gusts and small hail. MVFR visibility
and ceilings are possible under any shower or storm. A period of
prevailing MFVR to IFR ceilings is likely Sunday morning behind
the departing showers and storms, with a quicker return to VFR
conditions expected at KXWA. North-northwest winds will increase
to around 20 kts by Sunday afternoon with higher gusts possible.
Widespread scattered showers and isolated thunderstorms may
develop Sunday afternoon, but confidence in timing and location is
too low at this time for placement in the TAFs.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Gale
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...Gale
Hazardous weather outlook, Jun 19, 8:21 PM MDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
921 PM CDT Sat Jun 19 2021

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-210230-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
921 PM CDT Sat Jun 19 2021 /821 PM MDT Sat Jun 19 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Showers and thunderstorms are likely across western and central
North Dakota late this evening through tonight. Severe weather is
not likely, but some storms could be strong with small hail and
gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 19, 8:17 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Bismarck ND
917 PM CDT Sat Jun 19 2021

NDZ033-034-200245-
Stark ND-Morton ND-
917 PM CDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON AND
NORTHEASTERN STARK COUNTIES UNTIL 945 PM CDT/845 PM MDT/...

At 917 PM CDT/817 PM MDT/, a strong thunderstorm was located over
Richardton, or 21 miles west of Glen Ullin, moving east at 35 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Hebron and Richardton.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Bismarck.

&&

LAT...LON 4679 10237 4697 10239 4698 10183 4676 10187
TIME...MOT...LOC 0217Z 266DEG 29KT 4689 10228

HEINERT
Special weather statement, Jun 19, 8:26 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Bismarck ND
926 PM CDT Sat Jun 19 2021

NDZ034-042-200300-
Grant ND-Morton ND-
926 PM CDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MORTON AND CENTRAL
GRANT COUNTIES UNTIL 1000 PM CDT/900 PM MDT/...

At 926 PM CDT/826 PM MDT/, strong thunderstorms were located along a
line extending from 10 miles south of Almont to 4 miles west of
Carson. Movement was east at 35 mph.

Half inch hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Carson, Flasher, Lark, Raleigh, Leith, Heil and St. Gertrude.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4661 10091 4620 10122 4634 10186 4664 10159
TIME...MOT...LOC 0226Z 284DEG 29KT 4658 10155 4643 10167

HEINERT
Special weather statement, Jun 19, 8:32 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Bismarck ND
832 PM MDT Sat Jun 19 2021

NDZ017-032-200300-
McKenzie ND-Billings ND-
832 PM MDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BILLINGS AND SOUTH
CENTRAL MCKENZIE COUNTIES UNTIL 900 PM MDT...

At 831 PM MDT, a strong thunderstorm was located 12 miles west of
Grassy Butte, or 33 miles south of Watford City, moving east at 35
mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Grassy Butte and Fairfield.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4744 10357 4741 10310 4733 10310 4714 10313
      4726 10364
TIME...MOT...LOC 0231Z 284DEG 29KT 4734 10350

HEINERT
Special weather statement, Jun 19, 8:56 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Bismarck ND
956 PM CDT Sat Jun 19 2021

NDZ034-042-045-200330-
Grant ND-Sioux ND-Morton ND-
956 PM CDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIOUX...SOUTHEASTERN
MORTON AND EAST CENTRAL GRANT COUNTIES UNTIL 1030 PM CDT/930 PM
MDT/...

At 956 PM CDT, strong thunderstorms were located along a line
extending from near Flasher to 9 miles northwest of Shields.
Movement was east at 35 mph.

Half inch hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Flasher, Solen, Shields, Raleigh, St. Gertrude, Porcupine and Breien.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4653 10060 4626 10068 4606 10080 4628 10146
      4659 10127
TIME...MOT...LOC 0256Z 286DEG 31KT 4649 10119 4631 10129

HEINERT
Special weather statement, Jun 19, 8:59 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Bismarck ND
859 PM MDT Sat Jun 19 2021

NDZ017-018-032-200330-
McKenzie ND-Billings ND-Dunn ND-
859 PM MDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DUNN...NORTHEASTERN
BILLINGS AND SOUTHEASTERN MCKENZIE COUNTIES UNTIL 930 PM MDT...

At 859 PM MDT, strong thunderstorms were located along a line
extending from Grassy Butte to 11 miles northwest of South Fairfield.
Movement was east at 35 mph.

Penny size hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Killdeer, Dunn Center, Manning and Fairfield.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4739 10256 4721 10264 4707 10290 4722 10340
      4748 10312
TIME...MOT...LOC 0259Z 285DEG 30KT 4740 10323 4726 10334

HEINERT
Special weather statement, Jun 19, 9:29 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1029 PM CDT Sat Jun 19 2021

NDZ018-019-200400-
Mercer ND-Dunn ND-
1029 PM CDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DUNN AND NORTHWESTERN
MERCER COUNTIES UNTIL 1100 PM CDT/1000 PM MDT/...

At 1029 PM CDT/929 PM MDT/, strong thunderstorms were located along a
line extending from 7 miles north of Dunn Center to 7 miles southwest
of Manning. Movement was east at 35 mph.

Penny size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Killdeer, Halliday, Dunn Center, Dodge, Manning, Marshall, Twin
Buttes and Hirschville.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4753 10203 4725 10216 4701 10236 4701 10267
      4718 10302 4756 10263
TIME...MOT...LOC 0329Z 276DEG 32KT 4747 10261 4717 10291

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:19 PM MDTSpecial Weather StatementBISStark41 min
Jun 19, 7:13 PM MDTSpecial Weather StatementBISStark32 min
Jun 19, 8:17 PM MDTSpecial Weather StatementBISStark28 min
Jun 19, 8:26 PM MDTSpecial Weather StatementBISGrant34 min
Jun 19, 8:32 PM MDTSpecial Weather StatementBISBillings28 min
Jun 19, 8:56 PM MDTSpecial Weather StatementBISSioux34 min
Jun 19, 8:59 PM MDTSpecial Weather StatementBISDunn31 min
Jun 19, 9:44 PM MDTSpecial Weather StatementBISEmmons46 min
Jun 19, 10:17 PM MDTSpecial Weather StatementBISMercer, Oliver43 min
Jun 19, 10:27 PM MDTSpecial Weather StatementBISEmmons48 min
Jun 19, 11:31 PM MDTSpecial Weather StatementBISBurleigh, Morton44 min
Jun 20, 12:16 AM MDTSpecial Weather StatementBISBurleigh59 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.